Jump to content

Questions re hydration


wendyr

Recommended Posts

Hi All: I don't think Maurice is taking in enough fluids...maybe 1 liter per day, plus coffee, tea etc. What is the optimal intake and what are the ramifications of not enough? He complains constantly of joint pain & spends a lot of time in bed & gets no exercise. The onc doesn't seem too worried about it & checks his skin & the inside of his mouth each time before chemo but only once has he had iv fluids with chemo. Am I being too concerned here? Please advise. Thanx

wendyr

Link to comment
Share on other sites

Hi,

I just got my husband out of the hospital due to dehydration, His was caused by steroids, which made his blood sugar go really high, which in turn made him go to the bathroom alot and then helped to dehydrate him. I had no idea that being dehydrated could cause so many scary symptoms. He slept alot, was somewhat confused, hands very shaky, pulse very fast, After he came home the other day, I started to give him Pedialyte mixed with juice. Pedialyte is for kids to rehydrate them when they are sick due to vomiting or diareah, it has essential electrolytes. Maybe someome else can tell you more symptoms to look for but maybe if you can find pedialyte, or even gatorade that would help.

Loretta

Link to comment
Share on other sites

TRy this Link;

http://rehydrate.org/faq/what_are_the_s ... ration.htm

Dehydration leads to hospitalization for IV fluids. Saline solution, I believe. Then if you do not dispoe of Waste (Urine) they will give you Protein for that. Gatorade adnPedialyte contain neccesary electrolytes that Water does not have. Thesse help digestive system.

Link to comment
Share on other sites

I told hubby's oncologist that hubby was dehydrated and NEEDED some fluids and he put in an order for IV right away. It did help him. I would ask if you can get Maurice some fluids to help him feel better. It can become so uncomfortable for them if they are dehydrated, especially since he is on oxycontin, which can stop the bowels from moving and the problems can progress from there. I really would not say you are being too concerned. Most of the time, in my experience, you have to be proactive and make sure things are being done that need to be done because no one else cares quite like you do. Please let me know if I can be of any further assistance.

Peace...Flowergirlie :)

Link to comment
Share on other sites

Hi there,

Fluid intake is a constant battle with my Mom. She has been dehydrated several times and the side-effects are not nice. She has had low BP and also a UTI which caused major confusion. She pretty much drinks gatorade all the time now. The elctrolytes plus the sugar is a winning combo to me. But it is just getting her to drink enough of it. I also understand that ingesting caffinated products makes you actually have to compensate even more. Staying hydrated is so important.

The watermelon sounds like a great idea. I will see if that will work on my mom also.

good luck! Brandie

Link to comment
Share on other sites

Do check with the onc first.

There is such a thing as "water toxicity." The person appears to be inebriated symptom-wise, but the real culprit is too MUCH fluid intake, which depletes the electrolytes. So, do be careful in pushing too much fluids.

It is a simple enough blood test to check for dehydration, plus the doctor's assessment can help diagnose this, but do not try to do this on your own! This is why your onc or onc's partner takes call, to evaluate all "after hours" situations that occur outside office hours!

Many chemo treatments can cause joint pain, and the desire to stay in bed may make you wonder about depression.

Link to comment
Share on other sites

When I was on chemo, I was told it was very important to drink ALOT of water (flushes out the toxins in the body, which protects the kidneys!). One liter, I believe, is about the equivalent of two bottles of say, Poland Spring water. I don't think that's near enough. I drank 2 bottles of Gatorade every day, along with eating watermelon, which I craved anyway, Ensure nutritional drinks, ice pops, ice cream. Please try to get him to drink, drink and drink some more.

Joanie ((()))

Link to comment
Share on other sites

Thank you all for your responses. We went to Orlando for chemo yesterday & sure enough he's mildly dehydrated with a mild uti infection. Told to drink more fluids & cranberry juice.

Flowergirlie, thank you especially for responding so soon since your own sad loss. What a warm & caring woman you are.

wendyr

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...